Alert archive / Alabama / Special Weather Statements in 2020
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 25, 2020, 2:21 PM CDT for Shelby County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2020, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 25, 2020, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WWUS84 KBMX 251921 SPSBMX Special Weather Statement National Weather Service Birmingham AL 221 PM CDT Sat Jul 25 2020 ALZ025-251945- Shelby AL- 221 PM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 245 PM CDT... At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over Chelsea, moving west at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chelsea, Indian Springs Village, Fowler Lake, Highland Lakes, Meadowbrook, Mount Laurel, Oak Mountain State Park and Hoover Veterans Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3342 8655 3328 8657 3334 8678 3341 8671 TIME...MOT...LOC 1921Z 089DEG 6KT 3334 8664 $$ 87/GRANTHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 25, 12:56 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 25, 12:56 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1256 PM CDT Sat Jul 25 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1028 AM CDT Sat Jul 25 2020/ After performing hand mesoanalysis and looking at 12z KBMX sounding parameters this morning, we've decided to include mention of a few isolated severe storms with a damaging wind gust or two in the HWO for this afternoon and early evening. Microburst potential appears more elevated with drier air aloft in the sounding compared to yesterday, as well as cooler temps aloft at 500mb. Mesoanalysis as well as high-res guidance is showing a weakness in the ridge just to our north and east, which has already allowed for convection to fire in the ridgetops of Georgia and northeast Alabama. High-res guidance is advertising storm development in those same areas with a predominant movement to the west or west-southwest as we go into the afternoon hours. Additional mesoscale boundary interactions will help to keep storms going through the early evening hours. In addition, we'll continue to watch storms moving northward into southern counties later on this afternoon as well, with the tropical influence associated with Hurricane Hanna in the western Gulf of Mexico. 56/05 Previous short-term discussion: /Updated at 0329 AM CDT Sat Jul 25 2020/ Today through Sunday. Central Alabama will be under the influence of a large scale upper ridge that extends from the Plains states eastward to the mid- Atlantic states. Deeper moisture over the Gulf of Mexico will not make much headway northward due to the presence of the ridge, and rain chances will be near normal values for late July, with mainly diurnally driven storms. Enhanced sea-breeze activity due to Hanna will likely push northward into the far southern counties of central Alabama this afternoon. Models indicate a patch of higher mid level moisture over northeast Alabama that gets wedged between the bottom side of the aforementioned ridge and southeast flow on the eastern side of tropical cyclone Hanna. Forecast will show slightly higher rain chances in the northeast counties today and Sunday. Models also indicate higher 1000-850mb thickness values over the weekend, with widespread low 90s expected. 58/rose .LONG TERM... /Updated at 0329 AM CDT Sat Jul 25 2020/ Sunday night through Friday. Afternoon thunderstorms expected for much of the upcoming week. The tropical air mass left in the wake of Hanna will slowly lift northward into the Gulf Coast States Sunday night into Monday. PWATs are forecast to increase from 1.8" Sunday night to 2.2-2.3" by Wednesday, so it's safe to say that any afternoon thunderstorms that develop will be very efficient rainfall producers. In regards to the coverage of thunderstorms, I've carried a general upward trend in PoPs with 50-60% chances across the north on Monday with 70% percent in the south as the tropical air mass lifts into Central AL. Then, as the PWATs continue to increase through mid-week, I've gone 70% chance of afternoon thunderstorms area-wide. Another factor to consider for Tuesday into Wednesday is a cold front that is expected to slide southward through the Ohio Valley. The frontal boundary itself will most likely not make it into our area, but it could increase the moisture convergence for the Deep South, aiding in the convective initiation both Tuesday and Wednesday afternoons. The biggest question and uncertainty in the forecast is just how much the convection tapers off through the evening and overnight hours. For now, I've kept roughly 20% chance of thunderstorms overnight Monday into Tuesday, increasing to 30-40% for Tuesday night and Wednesday night given the potential for increase moisture convergence. We finally see a pattern transition Thursday into Friday as models begin to hint at the tropical air mass shifting eastward as high pressure builds in across the Gulf of Mexico. This will cut-off the deep tropical moisture flow in our area, slowly decreasing PWATs Thursday and Friday. Therefore, I've trended PoPs downward (40-50%) as we get closer to the weekend. 25/Owen && .AVIATION... 18Z TAF Discussion. Scattered SHRA/TSRA will be prevalent within the vicinity of many terminals this afternoon, and have included a TEMPO TSRA in for ASN and ANB with best rain coverage expected near those locations. VCTS was included elsewhere, with TSRA expected a bit later in MGM and TOI with seabreeze showers and storms anticipated to move into southern counties of Central Alabama. As is always the case with summer storms, rapid reductions in visibility and variable wind gusts can be expected as they pass over a terminal location. Storms should gradually decrease in coverage during the overnight hours tonight, with VFR ceilings expected to continue at this time. 56/GDG && .FIRE WEATHER... Afternoon minimum RH values should remain near or above 45 percent through Monday. Showers and thunderstorms will remain in the forecast through the period with best chances during the afternoon and into the early evening hours. Some localized areas of patchy fog may develop overnight in areas that receive heavy rain earlier that day. Surface and transport winds are expected to remain fairly light but generally out of the southeast through this weekend. Tropical moisture increases next week, leading to higher rain chances each afternoon. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 70 92 71 / 30 50 10 50 20 Anniston 71 92 71 92 71 / 30 50 10 50 20 Birmingham 73 93 73 92 73 / 30 40 10 60 20 Tuscaloosa 73 93 73 91 73 / 30 40 10 60 20 Calera 72 92 72 91 71 / 30 40 10 60 20 Auburn 72 90 72 90 71 / 30 40 10 60 30 Montgomery 73 93 73 91 73 / 30 40 20 70 30 Troy 72 92 72 90 72 / 30 40 20 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 25, 10:18 AM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1018 AM CDT Sat Jul 25 2020 ALZ011>015-017>050-261830- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1018 AM CDT Sat Jul 25 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated severe storms are possible across northern and eastern portions of Central Alabama this afternoon through this evening. Isolated damaging wind gusts up to 60mph will be the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 25, 1:45 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Birmingham AL 145 PM CDT Sat Jul 25 2020 ALZ025-251915- Shelby AL- 145 PM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 215 PM CDT... At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near Columbiana. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alabaster, Pelham, Helena, Chelsea, Columbiana, Wilsonville, Indian Springs Village, Oak Mountain State Park, Ballantrae, Camp Branch, Saddle Lake Farms, Bounds Lake and Saginaw. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3323 8652 3313 8669 3326 8685 3339 8669 TIME...MOT...LOC 1844Z 141DEG 2KT 3323 8668 89^GSatterwhite
Special weather statement, Jul 25, 2:13 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
213 PM CDT Sat Jul 25 2020
ALZ018>021-251945-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
213 PM CDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN...SOUTHEASTERN
ETOWAH...NORTH CENTRAL CLEBURNE AND SOUTHEASTERN CHEROKEE COUNTIES
UNTIL 245 PM CDT...
At 213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Gap to near Jacksonville State
University to Saks. Movement was west at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Anniston, Jacksonville, Piedmont, Hokes Bluff, Fort McClellan, Saks,
Cobb Town, West End-Cobb Town, Weaver, Pleasant Gap, Blue Mountain,
Alexandria, Jacksonville State University, Spring Garden, Knightens
Crossroads, Liberty Hill, Sulphur Springs, Borden Springs, Reaves and
Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 8550 3382 8573 3363 8583 3364 8601
3402 8584 3400 8541 3393 8539
TIME...MOT...LOC 1913Z 079DEG 12KT 3396 8546 3389 8573 3371 8587
87/GRANTHAMSpecial weather statement, Jul 25, 2:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 221 PM CDT Sat Jul 25 2020 ALZ025-251945- Shelby AL- 221 PM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 245 PM CDT... At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over Chelsea, moving west at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chelsea, Indian Springs Village, Fowler Lake, Highland Lakes, Meadowbrook, Mount Laurel, Oak Mountain State Park and Hoover Veterans Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3342 8655 3328 8657 3334 8678 3341 8671 TIME...MOT...LOC 1921Z 089DEG 6KT 3334 8664 87/GRANTHAM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:45 PM CDT | Special Weather Statement | BMX | Shelby | 30 min |
| Jul 25, 2:13 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Jul 25, 3:32 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Jul 25, 3:33 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Jul 25, 3:34 PM CDT | Special Weather Statement | BMX | Etowah | 26 min |
| Jul 25, 3:58 PM CDT | Special Weather Statement | BMX | Lee | 32 min |
| Jul 25, 4:26 PM CDT | Special Weather Statement | BMX | Chambers | 34 min |
| Jul 25, 4:29 PM CDT | Special Weather Statement | BMX | Randolph | 31 min |
| Jul 25, 4:37 PM CDT | Special Weather Statement | BMX | Blount | 23 min |
| Jul 25, 4:47 PM CDT | Special Weather Statement | BMX | Lowndes | 28 min |
| Jul 25, 5:02 PM CDT | Special Weather Statement | BMX | Chambers | 28 min |
| Jul 25, 5:10 PM CDT | Special Weather Statement | BMX | Lowndes | 35 min |
| Jul 25, 5:15 PM CDT | Special Weather Statement | BMX | Perry | 30 min |
| Jul 25, 5:20 PM CDT | Special Weather Statement | BMX | Macon | 25 min |
| Jul 25, 5:29 PM CDT | Special Weather Statement | BMX | Tallapoosa | 31 min |
| Jul 25, 5:37 PM CDT | Special Weather Statement | BMX | Autauga, Dallas | 68 min |
| Jul 25, 5:52 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 38 min |
| Jul 25, 6:16 PM CDT | Special Weather Statement | BMX | Chilton, Elmore | 44 min |
Nearby
Special Weather Statements in Alabama, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.